Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 52, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 9, 2018, 12:17 AM CDT for Borden County, Howard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2018, 12:17 AM CDT (05:17 UTC)
- Expired
- Oct 9, 2018, 3:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Borden County, TX, Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
993
WGUS54 KMAF 090517
FFWMAF
TXC033-227-090815-
/O.NEW.KMAF.FF.W.0052.181009T0517Z-181009T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1217 AM CDT TUE OCT 9 2018
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Southeastern Borden County in western Texas...
Eastern Howard County in western Texas...
* Until 315 AM CDT.
* At 1216 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly, or is already occurring.
* Some locations that will experience flooding include...
Big Spring and Coahoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3209 10119 3209 10128 3220 10153 3264 10143
3264 10118 3236 10117
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 11:11 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 8, 11:11 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1111 PM CDT Mon Oct 8 2018
.DISCUSSION...
See 06z aviation discussion below.
&&
.AVIATION...
Rain and thunderstorms are expected to continue to impact the
terminals into much of the night. The thunderstorm activity will
gradually move east and MAF and FST will be the last to see the
thunderstorms move out of the area. MVFR ceilings may develop,
especially in areas of convection but expect low end VFR
conditions for most of the area. The convection and lower
ceilings are expected to move out of the area by/around 15z as
winds become westerly.
&&
.PREV DISCUSSION... /issued 604 PM CDT Mon Oct 8 2018/
UPDATE...
See public discussion below.
DISCUSSION...
Have updated the zones to include Severe Thunderstorm Watch #400
until 1 am CDT Tuesday for portions of the central and eastern
Permian Basin.
PREV DISCUSSION... /issued 149 PM CDT Mon Oct 8 2018/
DISCUSSION...
Upper trough centered near the 4 Corners region this morning moving
east into CO and NM tonight. The leading edge of this trough will
swing onto the plains Wednesday as a secondary surge dives down
out of the NW to reinforce it. By early Thursday the next upper
trough moves down across CA developing into a closed low off the
coast by Friday moving down to Baja over the weekend. Will have to
also watch Pacific Hurricane Sergio coming across Mexico on
Friday.
Had some morning showers around the area with the first round of
storms moving across the Central Permian Basin by midday. May get a
couple bands of storms before main/heaviest rainfall moves through
tonight as the upper trough swings across. Have raised pops
tonight to the 70 to 90 percent range for most locations.
Model qpf starts the rain tonight out west over Eddy and Culberson
in the 03-06z time and develops it into a line of storms that moves
across the Western Permian Basin and the Trans Pecos by 09z and into
the Central Permian Basin by 12z. The Flash FLood Watch remains in
effect through tonight for the Permian Basin... portions of SE NM...
as well as the Trans Pecos. Have added Loving... Ward... and
Brewster to the watch. After tonight the rain chances will shift
east Tuesday... could need the watch extended into tomorrow for the
eastern CWA. Wednesday looks to be the lull day before pops begin
to return on Thursday and increase through next weekend as remains
of Sergio move up into the SW. Have thunderstorms each day in the
extended forecast.
Expect cooler temps the next few days with highs generally in the
70s with 80s along the Rio Grande.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 59 76 51 74 / 90 60 10 10
Carlsbad 53 74 46 76 / 80 10 0 0
Dryden 66 82 56 83 / 80 40 10 0
Fort Stockton 57 76 51 78 / 80 30 10 0
Guadalupe Pass 48 67 47 70 / 80 10 0 0
Hobbs 51 72 45 74 / 80 20 10 0
Marfa 47 70 40 75 / 80 20 0 0
Midland Intl Airport 58 75 51 75 / 90 40 10 10
Odessa 58 75 51 75 / 90 30 10 0
Wink 55 76 50 77 / 80 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until 6 AM MDT Tuesday for Central Lea County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch until 7 AM CDT Tuesday for Andrews-Big Bend
Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Loving-Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-
Upton-Ward-Winkler.
&&
99/99/Hazardous weather outlook, Oct 8, 1:59 PM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 159 PM CDT Mon Oct 8 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 159 PM CDT Mon Oct 8 2018 /1259 PM MDT Mon Oct 8 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected across much of the region, with coverage increasing this evening and overnight. Damaging winds and large hail are the primary threats, and an isolated tornado or two cannot be ruled out. There is potential for widespread damaging winds overnight as a line of storms moves eastward across the area. Heavy rain will accompany storms that develop, with cell training likely tonight. Thus, the Flash Flood Watch remains in effect for the Permian Basin, Lower Trans Pecos, Big Bend Area, and Lea county. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Oct 8, 11:08 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1108 PM CDT MON OCT 8 2018 TXZ081-090430- Big Bend Area TX- 1108 PM CDT MON OCT 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY UNTIL 1130 PM CDT... At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm 21 miles north of Terlingua, or 24 miles north of Lajitas, moving northeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Brewster County. LAT...LON 2944 10366 2954 10379 3003 10378 2976 10334 TIME...MOT...LOC 0406Z 203DEG 37KT 2960 10375 10
Special weather statement, Oct 8, 11:09 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1109 PM CDT MON OCT 8 2018 TXZ074-079>081-090430- Big Bend Area TX-Presidio Valley TX-Marfa Plateau TX- Davis/Apache Mountains Area TX- 1109 PM CDT MON OCT 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND SOUTHEASTERN PRESIDIO COUNTIES UNTIL 1130 PM CDT... At 1105 PM CDT, Doppler radar was tracking strong scattered thunderstorms along the length of state highway 118 south of Alpine in Brewster county. The storms were moving to the northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Elephant Mountain and Elephant Mountain Wildlife Management Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2939 10349 2939 10395 3029 10375 3019 10326 TIME...MOT...LOC 0405Z 240DEG 51KT 2982 10364 12
Special weather statement, Oct 8, 11:44 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1144 PM CDT MON OCT 8 2018
TXZ075-082-090515-
Pecos TX-Terrell TX-
1144 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 1215 AM CDT...
At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Sanderson, moving northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of south central Pecos
and north central Terrell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Texas.
LAT...LON 3028 10233 3041 10247 3056 10233 3056 10214
3040 10211
TIME...MOT...LOC 0444Z 227DEG 18KT 3040 10234
10Special weather statement, Oct 8, 11:51 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1151 PM CDT MON OCT 8 2018
TXZ062-063-069-070-090515-
Midland TX-Reagan TX-Glasscock TX-Upton TX-
1151 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR GLASSCOCK...SOUTHEASTERN
MIDLAND...NORTHERN REAGAN AND NORTHEASTERN UPTON COUNTIES UNTIL 1215
AM CDT...
At 1149 PM CDT, Doppler radar was tracking strong thunderstorms from
Rankin to Garden City, moving northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Garden City, Saint Lawrence, Spraberry and Midkiff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
western Texas.
LAT...LON 3129 10193 3147 10202 3208 10176 3208 10128
3155 10129
TIME...MOT...LOC 0449Z 217DEG 26KT 3149 10189
10Special weather statement, Oct 8, 11:58 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1158 PM CDT MON OCT 8 2018 TXZ081-090530- Big Bend Area TX- 1158 PM CDT MON OCT 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY UNTIL 1230 AM CDT... At 1158 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Marathon, or 35 miles southeast of Alpine, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Brewster County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3000 10321 3011 10329 3035 10299 3008 10275 TIME...MOT...LOC 0458Z 238DEG 23KT 3008 10317 10
Special weather statement, Oct 9, 12:16 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
1216 AM CDT TUE OCT 9 2018
TXZ081-090545-
Big Bend Area TX-
1216 AM CDT TUE OCT 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL
1245 AM CDT...
At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Persimmon Gap, or 24 miles north of Panther Junction, moving
northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Persimmon Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2956 10315 2972 10329 2998 10305 2990 10284
2971 10273
TIME...MOT...LOC 0515Z 226DEG 36KT 2968 10312
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:16 PM CDT | Flash Flood Warning | MAF | Crane, Midland, Pecos, Upton | 3 hr |
| Oct 8, 7:28 PM CDT | Flash Flood Warning | MAF | Howard, Mitchell, Scurry | 3 hr |
| Oct 8, 7:42 PM CDT | Special Weather Statement | MAF | Terrell | 33 min |
| Oct 8, 7:47 PM CDT | Special Weather Statement | MAF | Upton | 28 min |
| Oct 8, 8:07 PM CDT | Special Weather Statement | MAF | Brewster | 23 min |
| Oct 8, 8:08 PM CDT | Special Weather Statement | MAF | Brewster | 22 min |
| Oct 8, 8:12 PM CDT | Special Weather Statement | MAF | Terrell | 48 min |
| Oct 8, 8:17 PM CDT | Special Weather Statement | MAF | Terrell | 43 min |
| Oct 8, 8:20 PM CDT | Special Weather Statement | MAF | 25 min | |
| Oct 8, 8:25 PM CDT | Special Weather Statement | MAF | Brewster | 20 min |
| Oct 8, 8:39 PM CDT | Special Weather Statement | MAF | 51 min | |
| Oct 8, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 44 min |
| Oct 8, 9:03 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Oct 8, 9:07 PM CDT | Special Weather Statement | MAF | Terrell | 38 min |
| Oct 8, 9:42 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Midland, Reagan | 3 hr |
| Oct 8, 9:43 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 32 min |
| Oct 8, 9:46 PM CDT | Special Weather Statement | MAF | Terrell | 14 min |
| Oct 8, 9:48 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Oct 8, 9:49 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 41 min |
| Oct 8, 10:02 PM CDT | Special Weather Statement | MAF | Terrell | 28 min |
| Oct 8, 10:22 PM CDT | Areal Flood Advisory | MAF | Crane, Midland, Pecos, Reagan, Upton | 3 hr |
| Oct 8, 10:24 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Oct 8, 10:32 PM CDT | Special Weather Statement | MAF | Terrell | 28 min |
| Oct 8, 10:33 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Oct 8, 11:02 PM CDT | Special Weather Statement | MAF | Midland | 28 min |
| Oct 8, 11:03 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Oct 8, 11:05 PM CDT | Special Weather Statement | MAF | Brewster | 25 min |
| Oct 8, 11:08 PM CDT | Special Weather Statement | MAF | Brewster | 22 min |
| Oct 8, 11:09 PM CDT | Special Weather Statement | MAF | Brewster | 21 min |
| Oct 8, 11:20 PM CDT | Areal Flood Advisory | MAF | Howard, Martin, Midland | 3 hr |
| Oct 8, 11:44 PM CDT | Special Weather Statement | MAF | Terrell | 31 min |
| Oct 8, 11:48 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Oct 8, 11:51 PM CDT | Special Weather Statement | MAF | Glasscock | 24 min |
| Oct 8, 11:58 PM CDT | Special Weather Statement | MAF | Brewster | 32 min |
| Oct 9, 12:16 AM CDT | Special Weather Statement | MAF | Brewster | 29 min |
| Oct 9, 12:42 AM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 48 min |
| Oct 9, 12:46 AM CDT | Areal Flood Advisory | MAF | Howard, Mitchell, Scurry | 3 hr |
| Oct 9, 12:49 AM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Midland | 3 hr |
| Oct 9, 12:53 AM CDT | Special Weather Statement | MAF | Terrell | 52 min |
| Oct 9, 12:55 AM CDT | Special Weather Statement | MAF | Crockett | 50 min |
| Oct 9, 1:06 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| Oct 9, 1:14 AM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Oct 9, 2:12 AM CDT | Areal Flood Advisory | MAF | Reagan | 4 hr |
| Oct 9, 2:26 AM CDT | Areal Flood Advisory | MAF | Midland | 4 hr |
| Oct 9, 2:54 AM CDT | Special Weather Statement | MAF | Reagan | 36 min |
| Oct 9, 6:10 AM CDT | Areal Flood Warning | MAF | Glasscock, Midland | 3 hr |
| Oct 9, 9:16 AM CDT | Areal Flood Warning | MAF | Glasscock, Midland | 3 hr |
| Oct 9, 12:16 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland | 3 hr |
| Oct 9, 3:01 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.